Posted by: Worried Daughter | 2009-01-12


Painful legs

My Dad is type2 Diabetic, and manages his sugar levels using Metafomin. He is almost 60yrs old and quite active as he does built in cupboards - so there is lots of standing and bending. The problem is that at night - after he settles for the evening, he starts getting the worst pain in both legs. He can only discribe it as spasms as the entire muscle pulls stiff and contorts. It changes from either the calf down, other times it is from the hip down, and it is so painful, that he cannot sleep at night. Usually at about 3 or 4am, he falls asleep from exhaustion. When he wakes - the pain is gone, only to start the next night. This has been going on for a few months and he is too stubborn to go to doctor - as he has no Medical aid. Pain medication for muscle pain does not help. Please advise.

Expert's Reply


Diabetes expert

Painful legs in diabetic patients can have several causes, it is therefore best if your dad can go and see his doctor. Good control of his glucose is very important as uncontrolled blood glucose can contribute to the pains - he should monitor his glucose levels and you didn't mention his HbA1c (average glucose over the preceding 2-3 months), so I cannot really comment on that. Other causes may be neuropathy - one of the nerve complications of diabetes, or vasculopathy - where the blood flow to the legs are impaired, or he may have electrolyte disturbances. Most of these can be improved with proper management and it is thus worthwhile going to his doctor.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.